Display Mode:

    Main content

    Health Information

    Acetaminophen Use During Pregnancy

    Acetaminophen Use During Pregnancy

    Skip to the navigation

    Topic Overview

    While you are pregnant, you may also have other common problems, like a cold, mild headache, backache, mild fever, or the flu, that are not caused by your pregnancy. These minor symptoms generally do not cause problems or hurt your baby. In general, doctors say it is usually safe to take acetaminophen (Tylenol) for fever and pain.

    Acetaminophen dosage: The usual dose is 650 mg. Take every 4 hours, as needed, up to 4 times in a 24-hour period. Do not take more than 4,000 mg in a 24-hour period.

    Be sure to follow these nonprescription medicine precautions.

    • Acetaminophen can be found in many forms and comes in different doses.
    • Be safe with medicines. Read and follow all instructions on the label.
    • Do not take more than the maximum dose recommended on the label.
    • Be careful when taking over-the-counter cold or flu medicines and acetaminophen (Tylenol) at the same time. Many of these medicines already contain acetaminophen. Too much acetaminophen can be harmful.
    • Do not use other nonprescription medicines, such as nonsteroidal anti-inflammatory drugs (NSAIDs) , until you have talked with your health professional.

    Credits

    ByHealthwise Staff
    Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
    Kathleen Romito, MD - Family Medicine
    Adam Husney, MD - Family Medicine
    Specialist Medical Reviewer H. Michael O'Connor, MD - Emergency Medicine

    Current as ofJune 14, 2016

    This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

    © 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.